Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Corpus Christi, TX

September 27, 2014Jim Wells County, Kleberg County, Nueces County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 27, 2014, 2:31 PM CDT for Jim Wells County, Kleberg County, Nueces County, Texas. It was in force for 89 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2014, 2:31 PM CDT (19:31 UTC)
Expired
Sep 27, 2014, 4:00 PM CDT
In force
89 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Jim Wells County, TX, Kleberg County, TX, Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 46 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 2:45 PM CDTFLOODKingsville, TXTENTH STREET BETWEEN NETTIE AND AVENUE A IN KINGSVILLE, TX IS CLOSED. LOW WATER CROSSINGS FLOODED.
Sep 27, 2:45 PM CDTFLASH FLOODKingsville, TXTENTH STREET BETWEEN NETTIE AND AVENUE A IN KINGSVILLE, TX IS CLOSED. LOW WATER CROSSINGS FLOODED.
Sep 27, 4:00 PM CDTHEAVY RAIN 4Kingsville, TXSPOTTER REPORT OF 4.06 INCHES OF RAIN IN KINGSVILLE FROM 1 TO 4 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WGUS54 KCRP 271931
FFWCRP
TXC249-273-355-272100-
/O.NEW.KCRP.FF.W.0014.140927T1931Z-140927T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
231 PM CDT SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JIM WELLS COUNTY IN SOUTH CENTRAL TEXAS...
  NORTHWESTERN KLEBERG COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHWESTERN NUECES COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAS FALLEN IN AND    
  AROUND THE KINGSVILLE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR.
  SOME CITIES AND TOWNS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DRISCOLL...KINGSVILLE...BISHOP...KINGSVILLE NAVAL AIR STATION      
  AND RICARDO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 2773 9811 2778 9773 2739 9774 2737 9796

$$

TB
1 follow-up statement
489 
WGUS74 KCRP 272100
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
400 PM CDT SAT SEP 27 2014

TXC249-273-355-272110-
/O.EXP.KCRP.FF.W.0014.000000T0000Z-140927T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM WELLS-KLEBERG-NUECES-
INCLUDING THE CITIES OF...DRISCOLL...KINGSVILLE
400 PM CDT SAT SEP 27 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN NUECES...
NORTHWESTERN KLEBERG AND CENTRAL JIM WELLS COUNTIES...

LAT...LON 2773 9811 2778 9773 2739 9774 2737 9796

$$

BLAYLOCK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 12:53 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 27, 12:53 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1253 PM CDT SAT SEP 27 2014

.DISCUSSION...UPDATED FOR 18Z AVIATION.

&&

.AVIATION...SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE TO MOVE
EAST ACROSS THE AREA. SHOWER ACTIVITY WILL BE MOST PREVALENT AT
THE ALI/CRP/VCT TAF SITES THIS AFTERNOON AND EARLY EVENING...WITH
PRECIP WINDING DOWN AT LRD AS THE AFTERNOON PROGRESSES. REDUCED
VSBYS WILL BE POSSIBLE IF MODERATE TO HEAVY RAIN IMPACTS A
TERMINAL. UPPER LOW WILL OPEN UP AND MOVE AWAY FROM THE AREA
TONIGHT INTO SUNDAY WITH OVERALL RAIN CHANCES DIMINISHING ACROSS
SOUTH TEXAS. LOWER CONFIDENCE AS TO WHETHER LOW CEILINGS WILL
DEVELOP TONIGHT SO HAVE OPTED TO LEAVE OUT OF THE FORECAST FOR
NOW. WINDS THROUGH THE PERIOD WILL BE OUT OF THE E AND NE...BUT
SPEEDS SHOULD REMAIN LESS THAN 12 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 1131 AM CDT SAT SEP 27 2014/

DISCUSSION...INCREASED POPS THIS MORNING BASED ON RADAR TRENDS OF
SLOWING MOVING AREA OF SHOWERS. THIS AREA OF SHOWERS WITH ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE TO THE E AND ENE THIS MORNING
INTO THE EARLY AFTERNOON. ALSO KNOCKED TEMPERATURES DOWN A DEGREE
OR TWO IN MOST SPOTS AS CLOUD CLOVER AND RAIN SHOULD HOLDS TEMPS
IN THE LOWER 80S... WITH SOME LOCATIONS PERHAPS NOT GETTING OUT OF
THE 70S. SWELL HEIGHTS AROUND 3 FEET WITH SWELL PERIODS OF 8
SECONDS COMBINED WITH THE MODERATE E AND ENE FLOW WILL RESULT IN A
HIGH RISK OF RIP CURRENTS THIS AFTERNOON. UPDATED PRODUCTS OUT.

PREV DISCUSSION... /ISSUED 614 AM CDT SAT SEP 27 2014/

DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR THE 12Z TAFS.

AVIATION...DESPITE SCT -SHRA'S ACROSS S TX THIS MORNING...CIGS
AND VSBY'S ARE CURRENTLY PREVAILING VFR. SCT TO NUM SHRA/TSRA ARE
EXPECTED DURING THE DAY TODAY WHICH WILL LEAD TO PERIODS OF
MVFR...POSSIBLY IFR CONDITIONS AT TIMES. THE UPPER LOW RESPONSIBLE
FOR THE CONVECTION IS FCST TO SHIFT E-NE TODAY WITH DRIER
CONDITIONS BEGINNING TO FILTER INTO S TX BY LATE AFTERNOON AND
EVENING. THIS WILL DECREASE RAIN CHCS FROM NW TO SE LEAVING CIGS
AT VFR LEVELS TONIGHT. AS CLOUD COVER DECREASES...PATCHY FOG WILL
BE POSSIBLE TOWARD THE END OF THE TAF PERIOD. VCT SHOULD SEE LESS
CLOUDS EARLY ENOUGH TO ALLOW SOME PATCHY FOG TO DVLP...THUS HAVE
INTRODUCED MVFR VSBY'S AFTER 08Z IN VCT. ALI WILL BE LATER
THEREFORE HAVE NOT MENTIONED FOG IN ALI JUST YET.

PREV DISCUSSION... /ISSUED 418 AM CDT SAT SEP 27 2014/

SHORT TERM (TODAY THROUGH TONIGHT)...DEEP TROPICAL MOISTURE REMAINS
ACROSS S TX THIS MORNING AS AN UPPER LOW CONTINUES TO SPIN OVER
NORTHERN MEX AND W TX AND EJECTING EMBEDDED SHORT WAVES ACROSS THE
REGION. A SURFACE COASTAL TROUGH ALSO REMAINS IN PLACE. THESE
FEATURES HAVE COMBINED TO PRODUCE LIGHT TO MOD RAIN ACROSS MUCH OF
THE CWA OVERNIGHT WITH LESS COVERAGE ACROSS THE VCT AREA AS IT IS
BETWEEN SYSTEMS. THE UPPER LOW IS PROGD TO MOVE E TO NE THROUGH
TODAY AND TONIGHT. AS IT MOVES CLOSER TO THE CWA TODAY...AM
EXPECTING THAT IT WILL INTERACT WITH THE COASTAL TROF TO PRODUCE
SCT/NUM SHRA/TSRA'S WITH LOCALLY HVY RAIN. THE BEST CHCS WLL BE
ACROSS THE SOUTHERN COASTAL BEND INITIALLY THEN SHIFTING SLIGHTLY
WEST BY LATE AFTERNOON WITH DECREASING CHCS ALONG THE COAST. AS THE
UPPER LOW CONTINUES TO TRACK ENE...DRIER AIR WILL BEGIN TO FILTER
INTO S TX FROM THE N AND NW DECREASING THE RAIN CHCS FROM NW TO SE
TONIGHT. THE MX TEMP FCST FOR TODAY IS A BIT TRICKY DUE TO THE
UNCERTAINTY OF THE TIMING OF DRIER AIR AND BREAKS IN THE CLOUD COVER
THIS AFTERNOON. WENT WITH HIGHS IN THE MID 80S AREA-WIDE...BUT WOULD
NOT RULE OUT A FEW LOCATIONS REMAINING IN THE UPPER 70S. THE DRIER
AIR WILL RESULT IN SLIGHTLY COOLER MN TEMPS TONIGHT ACROSS THE NRN
CWA.

THE PERSISTENT EASTERLY FLOW COMBINED WITH LONG PERIOD SWELLS OF 8
SEC WITH A SWELL HEIGHT OF AROUND 2.5 FT CONTINUES TO PRODUCE A HIGH
RISK OF RIP CURRENTS TODAY. IN ADDITION...MINOR TIDAL OVERFLOW WILL
ALSO BE POSSIBLE AGAIN FROM PORT ARANSAS TO BAFFIN EARLY THIS
EVENING DURING THE TIME OF HIGH TIDE...WHICH AT PORT ARANSAS WILL
OCCUR AT 726 PM. TIDES AT BOBHALL PIER ARE CURRENTLY RUNNING JUST
OVER 1 FT ABV PREDICTED WHICH WILL PUT TIDES AT 2 FT ABV MSL AT HIGH
TIDE. THIS RESULTS IN WATER UP TO THE DUNES.

LONG TERM (SUNDAY THROUGH FRIDAY)...THE MID TO UPPER LEVEL LOW WILL
BE OVER EAST TEXAS EARLY SUNDAY MORNING. LINGERING MOISTURE OVER THE
SOUTHERN SECTIONS COULD PROVIDE A SLIGHT CHANCE OF RAIN EARLY SUNDAY.
THEN DRIER AIR MOVES INTO THE AREA. DRY FORECAST IN STORE FOR SUNDAY
NIGHT THROUGH TUESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE REMAINS OVER
SOUTH TEXAS. HIGH BOUNDARY LAYER MOISTURE ALONG WITH LIGHT WINDS
LATE SUNDAY NIGHT/EARLY MONDAY MORNING SHOULD LEAD TO PATCHY FOG OVER
INLAND COASTAL PLAINS. WILL SEE GRADUAL WARMING TREND TO AROUND 3-4
DEGREES ABOVE NORMAL BY WEDNESDAY. THE STRONG UPPER LOW OVER CENTRAL
CALIFORNIA THIS MORNING WILL MOVE NORTHEAST ACROSS THE ROCKIES ON
MONDAY AND INTO THE NORTHERN PLAINS TUESDAY. ENERGY COMING OUT OF THE
PACIFIC NORTHWEST WILL REINFORCE THE UPPER TROUGH OVER THE ROCKIES BY
WEDNESDAY. SURFACE LOW PRESSURE WILL STRENGTHEN OVER THE SOUTHERN
HIGH PLAINS AND LEAD TO A SLIGHT INCREASE IN ONSHORE FLOW WEDNESDAY.
THIS WILL BRING IN HIGHER MOISTURE TO PROVIDE A SLIGHT CHANCE OF
SHOWERS WEDNESDAY. THE UPPER TROUGH MOVES INTO THE SOUTHERN PLAINS
ON THURSDAY WITH A FRONTAL BOUNDARY MOVING INTO NORTH-CENTRAL TEXAS
FRIDAY. MOISTURE WILL BE ADEQUATE FOR ISOLATED CONVECTION ON
THURSDAY WITH A SLIGHTLY BETTER CHANCE OF RAIN ON FRIDAY MAINLY FOR
THE COASTAL PLAINS AS THE FRONT APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    72  88  71  89  72  /  20  20  10  10  10
VICTORIA          67  89  67  90  69  /  20  10  10  10  10
LAREDO            72  91  73  92  74  /  20  20  10  10  10
ALICE             70  90  69  91  70  /  20  20  10  10  10
ROCKPORT          74  88  73  90  75  /  20  10  10  10  10
COTULLA           68  90  69  92  70  /  20  10  10  10  10
KINGSVILLE        71  89  70  90  71  /  20  20  10  10  10
NAVY CORPUS       75  87  74  88  75  /  20  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RIP CURRENT RISK UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES.

     COASTAL FLOOD ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: KLEBERG...NUECES.

GM...NONE.

&&

TB/78...AVIATION
Hazardous weather outlook, Sep 27, 4:43 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
443 AM CDT SAT SEP 27 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-280945-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
443 AM CDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH RAINFALL AMOUNTS
AVERAGING 1/10 TO 1/2 OF AN INCH WITH ISOLATED 1 TO 3 INCH AMOUNTS
POSSIBLE. THE LOCALLY HEAVIER AMOUNTS MAY LEAD TO LOCALIZED
FLOODING OF LOW LYING AREAS AND ROADS.

LONG PERIOD SWELLS AND PERSISTENT EASTERLY WINDS MAY LEAD TO
MINOR COASTAL FLOODING WITH WATER REACHING THE DUNES IN SOME
LOCATIONS BY LATE THIS AFTERNOON AND EVENING WITHIN A FEW HOURS
OF HIGH TIDE. IN ADDITION...THERE IS A HIGH RISK OF RIP CURRENTS
ALONG THE GULF FACING BEACHES THROUGHOUT THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN
SECTIONS OF SOUTH TEXAS AND THE COASTAL WATERS ON SUNDAY MORNING.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
THE AREA FOR THURSDAY AND FRIDAY.

A MODERATE RISK OF RIP CURRENTS WILL EXIST FOR SUNDAY FOR THE GULF
FACING BEACHES OF THE MIDDLE TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TMT

In the hours before

Local storm report, Sep 27, 2:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
229 PM CDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HEAVY RAIN       KINGSVILLE              27.51N 97.86W
09/27/2014  U0.00 INCH       KLEBERG            TX   911 CALL CENTER

            KINGSVILLE 911 REPORTED HEAVY RAIN AND MINOR STREET
            FLOODING IN THE CITY OF KINGSVILLE.

&&

BLAYLOCK

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:36 PM CDTAreal Flood AdvisoryCRPWebb3 hr
Sep 27, 3:50 AM CDTCoastal Flood AdvisoryCRPKleberg, Nueces18 hr
Sep 27, 1:41 PM CDTAreal Flood AdvisoryCRPJim Wells, Kleberg94 min
Sep 27, 3:06 PM CDTAreal Flood AdvisoryCRPNueces54 min
Sep 27, 3:28 PM CDTAreal Flood AdvisoryCRPKleberg, Nueces62 min
Sep 27, 3:59 PM CDTSpecial Marine WarningCRP31 min
Sep 27, 4:28 PM CDTFlash Flood WarningCRPNueces92 min
Sep 27, 4:39 PM CDTAreal Flood AdvisoryCRPKleberg, Nueces81 min
Sep 27, 5:59 PM CDTAreal Flood AdvisoryCRPKleberg, Nueces2 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.